Tornadoes · United States · Pennsylvania · 2022

EF0 tornado, Grindstone Hill, Pennsylvania, May 27, 2022

This EF0 tornado ran 0.3 miles across Franklin County on May 27, 2022, touching down at 11:45 AM EDT and reaching 185 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2022
Touchdown
11:45 AM EDT (15:45 UTC)
Lifted
11:46 AM EDT (15:46 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
185 yards (169 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Franklin County
Touchdown point
39.852, -77.637
Lift-off point
39.856, -77.635
Record number
2205270945-01

The damage survey

14 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Flattened grass in spinny directions
  • Truck pushed towards northeast and hood lifted up
  • Auger launched from shed, stuck into ground
  • Pole barn ripped out of ground

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A brief EF-0 tornado impacted Franklin County on Friday, May 27th, 2022. The tornado traveled about 0.27 miles, producing estimated peak winds of 75 mph and a max path width of 185 yards.

A brief EF-0 tornado impacted Franklin County on Friday, May 27th, 2022. The tornado touched down at approximately 11:45 AM EDT near Hartzok Road and quickly dissipated at 11:46 AM EDT after crossing Hartzok Road, traveling about 0.27 miles, producing estimated peak winds of 75 mph and a max path width of 185 yards. The tornado destroyed one pole barn, damaged an outbuilding, moved a shed off its foundation, damaged two homes, and snapped many hardwood trees. The tornado touched down as an EF-0 near Hartzok Road where it snapped several hardwood trees. The tornado then destroyed a pole barn and picked up a large and very heavy farming auger. The auger was found approximately 100 yards from its original location. The tornado removed part of the metal roof from another outbuilding on the property. Convergent wind patterns were evident in the grass between the destroyed pole barn and the next area of damage. The tornado then pushed a pickup truck a few feet from its original location and moved an outdoor shed off of its foundation. A projectile from the destroyed pole barn was found in a field sticking out of the ground, about 375 yards or 0.2 miles from its original location. The tornado crossed Hartzok Road and caused damage to the roof of a house and snapped more hardwood trees before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 27, 11:45 AM EDT, 0 minutes earlier.

Area forecast discussion, May 27, 11:45 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service State College PA
1145 AM EDT Fri May 27 2022

.SYNOPSIS...
Upper level low pressure moving northeast up the Ohio River
Valley today and abundant deep layer moisture preceding it
will create numerous showers and isolated thunderstorms
over primarily the western half of PA this morning.

The showers and thunderstorms will grown in intensity this
afternoon as they become focused over the eastern half of
the state, producing localized heavy rain and strong
wind gusts from the south to southwest.

Rainfall amounts through tonight will average between one
half and one inch over the western half of the state,
while heavier amounts of 1 to 2 inches are expected across
the eastern half of Pennsylvania. Localized FLash Flooding is
possible near and to the east of the Interstate 81 corridor
later this afternoon and this evening.

Clouds and scattered showers will linger late tonight
through Saturday morning, before improving conditions
develop Saturday afternoon and evening and persist through
Memorial Day.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1130AM/1530UTC: Narrow, north-south oriented line of low-topped
pre-frontal mdt rain showers have reached State College late
this morning. These showers extend from the NY to MD border. So
far, the most active weather has stayed to the south of central
PA where instability is higher. Latest SPC RAP guidance advects
moist, low-LCL boundary layer from south to north across east
central PA this afternoon accompanied by strongly sheared 0-3km
wind profiles. Latest radar trends are already showing tendency
for a predominantly quasi-linear mode with embedded
bows/LEWPs/broken-S signatures and related mesocirculations -
posing localized threat for damaging winds and a brief tornado.
Heavy rain also remains a concern given efficient environment
with Td 65-70F, high-pwats and deep layer RH. The greatest risk
for FF is across the southeast urban areas and/or where any
training segments materialize with intense rain rates resulting
in swaths of 2-3" rain totals.

Previous Discussion Issued: 540 AM EDT Fri May 27 2022

Diffluent flow aloft increasing above the axis of a 40 kt
southerly LLJ and an extensive plume of deep tropical moisture
with PWAT values of 1.5 to 1.75 inches that were covering much
of the CWA early today. Showers will be focused mainly west of
the I-99/Route 220 corridor this morning, before blossoming
across the Central Mtns and Susq Valley this afternoon and
continuing into this evening.

Collaborated with WFOS LWX, PHI and BGM to issue a Flash Flood
Watch for the 18Z Fri-02Z Sat period across the region along and
south of I-81 where numerous CAMS guidance highlights one or two
narrow ribbons of excessive rain of 2-3 inches somewhere across
the Lower Susq Valley this afternoon and evening from training
SHRA/TSRA. This is about the exact same area captured by SPC's
SLGT Risk area for Severe TSRA and even a small risk for an
isolated weak tornado or two as a result of 0-1km shear of 20 to
25 kts and EHIs in that layer of around 1m2/s2.

The primary ingredient lacking for a significant severe weather
episode today is the lack of strong instability within the
plume of tropical moisture and thick, layered cloud cover. Given
the moderately strong llvl shear and low LCLs will keep a close
eye on rapidly evolving low-topped supercells over the Susq
Valley and points east even with modest CAPE.

High temps will be in the low 70s in most places, with mid 70s
in the SE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The low level jet and plume of deepest moisture will shift east
of the region later this evening. However, scattered showers
and thundershowers appear likely into the first half of Saturday
afternoon with passage of upper low and weak sfc trough. Meager
CAPE and weak shear profiles indicate little to no threat of
severe weather.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The upper low will finally push east of PA Saturday night and
drier air will begin to work its way in from the west, leading
to a period of dry weather through midweek. Sunday looks like a
very pleasant day with surface ridging passing overhead and
temperatures topping out in the mid 70s to low 80s.

Very warm and dry Memorial day with full sunshine, as upper
level ridge builds over the region. This ridge will remain in
place until at least Wednesday. Many area over the SE portion of
the CWA will see highs over 90. It will also turn more humid
each day ahead of an approaching cold front, which will likely
move through the area on Thursday, bringing more comfortable
temperatures to end the work work week.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
After a small break from last evening, back on aviation this
morning, so not a lot of change from earlier. Main thing is an
area of showers trying to work into eastern areas late this
morning and early this afternoon. Lack of heating so far has
kept echo tops down some, so no thunder so far. I have a
TEMPO in for the west to cover narrow line of heavier showers.

Earlier discussion below.

So far this morning rain has been across the western terminals
at KJST and KBFD, while low clouds and patchy drizzle have been
across the southeast with IFR conditions at LNS all night. Will
continue to see at least MVFR cigs at all terminals this
morning, with occasional IFR cigs at LNS and MDT. A cold front
will move west to east across Pennsylvania this afternoon with
widespread showers and thunderstorms. There may be a brief
period of improvement before that front comes through with
slightly higher cigs.

Improving conditions for the holiday weekend, as the cold front
moves east of the area on Saturday.

Outlook...

Sat...Improving conditions.

Sun-Tue...Dry weather with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ036-057>059-
063>066.

&&

SYNOPSIS...Lambert/Dangelo/Steinbugl
NEAR TERM...Lambert/Dangelo/Steinbugl
SHORT TERM...Lambert/Fitzgerald/Colbert
LONG TERM...Ross/Colbert
AVIATION...Martin/Travis
Hazardous weather outlook, May 27, 4:12 AM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
412 AM EDT Fri May 27 2022

PAZ004-005-010-280815-
Warren-McKean-Elk-
412 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-017>019-024>028-033>035-037-041-042-045-046-049>053-
056-280815-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
412 AM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and locally heavy
rain of over one inch in just 30 minutes are possible late this
morning and this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-057>059-063>066-280815-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
412 AM EDT Fri May 27 2022

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

In addition...Severe thunderstorms with localized damaging wind gusts
of 60 mph or greater are possible...mainly this afternoon and
evening. An isolated weak, short-lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, May 27, 11:40 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service State College PA
1140 AM EDT Fri May 27 2022

PAZ036-064-271615-
Adams PA-Franklin PA-
1140 AM EDT Fri May 27 2022

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ADAMS AND SOUTHEASTERN
FRANKLIN COUNTIES THROUGH 1215 PM EDT...

At 1140 AM EDT, Doppler radar was tracking a strong thunderstorm over
Waynesboro, moving northeast at 45 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chambersburg, Waynesboro, Gettysburg, Shippensburg, Greencastle,
Guilford, Carroll Valley, Fayetteville, Wayne Heights, Mont Alto,
Scotland, Rouzerville, Marion, Cashtown, Aspers, Orrtanna, State
Line, Biglerville, Arendtsville and Bendersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 7777 4009 7755 4001 7750 3998 7746
      3995 7746 3999 7740 4003 7719 4004 7717
      4000 7713 3972 7732 3972 7771
TIME...MOT...LOC 1540Z 215DEG 39KT 3972 7750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Colbert

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

3.8 hours before the tornado, 103 km from the path. May 27, 2022.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 221 joules per kilogram, CIN -19, lifted condensation level 481 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 94 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
146 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

8.2 hours after it, 103 km from the path. May 28, 2022.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 675 joules per kilogram, CIN -26, lifted condensation level 709 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2022-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 104 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
1295 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Hagerstown Regional (HGR), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the touchdown began at 15:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 27, 2022

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 277:24 AM EDTEF2Bedford, VA6.33303$925,000
May 279:00 AM EDTEF1Charlotte, VA0.160$50,000
May 2712:22 PM EDTEF0Montgomery, MD0.2125$200,000
May 2712:42 PM EDTEF0Cumberland, PA0.1125$4,000
May 272:11 PM EDTEF1Lancaster, PA3.01303$325,000
May 274:57 PM EDTEF0Horry, SC1.015
May 275:32 PM EDTEF0Horry, SC1.020
May 276:22 PM EDTEF0Louisa, VA11.150$40,000
May 275:00 PM MDTEF0Owyhee, ID3.835
May 277:51 PM EDTEF1Louisa, VA2.6450$100,000
May 278:32 PM EDTEF1Charles, MD4.1100$110,000
May 276:56 PM MDTUnratedPerkins, NE0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.